AIDS Institute Logo

HIV/AIDS

  • General Information
    • 1-800-541-AIDS
    • 1-800-233-7432 Spanish
  • AIDS Drug Assistance Program (ADAP)
    • 1-800-542-2437
  • HIV Confidentiality Hotline
    • 1-800-962-5065

CEI Program & Services for clinicians

  • (315) 477-8479 or visit www.ceitraining.org
    • Post-Exposure Prophylaxis Hotline (PEP Line)
      • 1-866-637-2342
  • HIV/Hepatitis C
    • 1-866-637-2342
  • STDs
    • 1-866-637-2342

Opioid Overdose Prevention

Background

Drug overdose is a serious public health concern and opioid-related overdose has increased as a health threat. Opioid overdose is characterized by the decrease in breathing rate which can lead to death. Death usually occurs 1 to 3 hours after injection, rather than suddenly. Overdose is frequently witnessed by someone who does not recognize the danger or does not want to act on it. In many cases of overdose, opioids are mixed with alcohol or benzodiazepines. Overdose is most common among those who have been using for 5 to 10 years, rather than in the new user. Other risks include:

  • Resumption of use after a period of abstinence from opioid use, such as recent release from detoxification, drug treatment or correctional facility,
  • Use of opioids without others present raises the risk of death if an overdose occurs,
  • Mixing opioids with other drugs, particularly alcohol or the sedatives,
  • Injection, and
  • Serious medical problems such as advanced HIV infection and impaired liver function.

There were a reported 1,818 drug-related deaths in 2008. For opioids (prescription pain medication and heroin) there were 9,135 emergency department visits and 21,202 hospital admissions reported for 2008. All New Yorkers can have a role in reducing opioid overdose.

How do I recognize signs of an opioid overdose?

  • The person can't be woken up
  • Breathing is very slow or not existent
  • Lips or nails may seem blue

What should I do if I see an overdose?

  • Call 911 immediately!
  • Say "I think someone may have overdosed."
  • If the person isn't breathing, do rescue (mouth-to-mouth) breathing by pinching the nose and blowing into the mouth
  • Administer naloxone (Narcan) if you have it
  • Lay the person on their side once they have resumed breathing
  • Stay with the overdosed person until the ambulance arrives

911 Good Samartian Law

Some individuals may fear that police will respond to a 911 call and that there will be criminal charges for themselves or for the person who overdosed. Those fears should NEVER keep anyone from calling 911 immediately. It may be a matter of life or death.

In September 2011, the 911 Good Samaritan Law went into effect to address fears about a police response to an overdose. This law provides significant legal protection against criminal charge and prosecution for possession of controlled substances, as well as possession of marijuana and drug paraphernalia. This protection applies to both the person seeking assistance in good faith as well as to the person who has overdosed. Class A-1 drug felonies as well as sale or intent to sell controlled substances are not covered by the law.

Posters {English (PDF, 1MB, 1pg.); Spanish (PDF, 1MB, 1pg.)} and palm cards {English (PDF, 150KB, 2pg.); Spanish (PDF, 137KB, 2pg.)} which highlight the 911 Good Samaritan Law and which provide instructions on how to respond to an overdose may be ordered using this form:

New York State's Opioid Overdose Prevention Programs

A life-saving law took effect on April 1, 2006, making it legal in New York State for non-medical persons to administer Naloxone to another individual to prevent an opioid/heroin overdose from becoming fatal. Naloxone (Narcan) is a prescription medicine that reverses an overdose by blocking heroin (or other opioids) in the brain for 30 to 90 minutes.

Programs must register with the New York State Department of Health to operate an Opioid Overdose Prevention Program. Eligible providers are licensed health care facilities, health care practitioners, drug treatment programs, not-for-profit community-based organizations and local health departments. These programs train individuals how to respond to suspected overdoses including the administration of naloxone. The are more than 80 programs currently throughout the State.

For more information on opioid/heroin overdose prevention, or to register as an Opioid Overdose Prevention Program, please contact the New York State Department of Health, AIDS Institute at (212) 417-4770.

Overdose Prevention Program Resources

Other Resources